Wisconsin, 2010Hail and Damaging Winds in Wisconsin, July 20, 2010
July 20, 2010 · NWS ARX · 3 events in 1 county or zone
Thunderstorms developed along a trough of low pressure over northern Wisconsin and produced large hail and damaging winds as they dropped south toward central Wisconsin on July 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $350,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a trough of low pressure over northern Wisconsin and produced large hail and damaging winds as they dropped south toward central Wisconsin on July 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 20, 1:20 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 20, 1:20 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT TUE JUL 20 2010
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CLEARING SKIES ARE EXPECTED FOR THE OVERNIGHT HOURS AFTER THE LATE
AFTERNOON/EARLY EVENING CONVECTION WEARS OFF AND SUBSIDENCE
SETTLES IN AFTER A WEAK TROF/WIND SHIFT MOVES THROUGH. A RIDGE OF
HIGH PRESSURE OVER THE DAKOTAS WILL TRACK EAST OVERNIGHT WHICH
WILL KEEP THE PRESSURE GRADIENT LOOSE ACROSS THE REGION AND ALLOW
FOR LIGHT TO CALM WINDS OVERNIGHT. LOW LEVEL WINDS ABOVE THE
SURFACE WILL BE SLIGHTLY STRONGER THAN THE PAST FEW NIGHTS.
SO...WHILE FOG LOOKS POSSIBLE AGAIN OVERNIGHT...IT LIKELY WILL NOT
BE AS WIDESPREAD AS THIS MORNING. ANY SPOTS THAT GET HIT BY A
ROGUE STORM THIS AFTERNOON WILL HAVE A HIGHER CHANCE OF FOGGING UP
OVERNIGHT AS WELL.
SHOULD BE FAIRLY QUIET ON WEDNESDAY WITH THE CORE OF A RIDGE OF
HIGH PRESSURE IN PLACE WITH A FAIR WEATHER CUMULUS FIELD LIKELY
TO DEVELOP. TEMPERATURES ARE EXPECTED TO BE RIGHT AROUND NORMAL
WITH HIGHS IN THE MID 80S.
THINGS GET A BIT MORE INTERESTING LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING AS A 700MB TROF LIFTS NORTHEAST FROM THE CENTRAL
PLAINS TO THE UPPER MIDWEST WHILE A LOW PRESSURE SYSTEM IN THE
WESTERN PLAINS STARTS TO TRACK NORTHWARD ALONG WITH A WARM FRONT
CURRENTLY STRETCHED ACROSS NORTHEAST KANSAS INTO NORTHERN
MISSOURI. ANY MCS ACTIVITY WEDNESDAY NIGHT/THURSDAY MORNING SHOULD
BE RELEGATED TO THE SOUTH OF THE FORECAST AREA WITH JUST THE
NORTHEAST FRINGE OF THE RAIN SHIELD MAKING IT UP INTO THE REGION
BY 12Z THURSDAY. THE LOW LEVEL WIND FIELD IS EXPECTED TO
STRENGTHEN OUT OF THE SOUTH WEDNESDAY NIGHT INTO THURSDAY NIGHT
WHICH WILL ASSIST WITH ADVECTING MORE MOISTURE UP INTO THE REGION
ALONG WITH FORCING THE SURFACE/850MB WARM FRONT NORTH AS WELL. IT
DOES NOT APPEAR AS THOUGH THE WARM SECTOR OF THE SURFACE SYSTEM
WILL MAKE IT INTO THE REGION DURING THE DAY THURSDAY...BUT SHOULD
BE ACROSS AT LEAST THE SOUTHEAST HALF OF THE FORECAST AREA BY
EVENING. THIS WILL PROVIDE A FAIRLY UNSTABLE ENVIRONMENT FOR
STORMS TO DEVELOP IN DURING THE EVENING AND OVERNIGHT HOURS
THURSDAY NIGHT. HEAVY RAINFALL WITH THE THUNDERSTORM CLUSTERS WILL
BE POSSIBLE THROUGH THE DAY THURSDAY INTO THE OVERNIGHT PERIOD.
.LONG TERM...FRIDAY THROUGH TUESDAY
THE EXTENDED PERIOD/S MAIN FEATURE CONTINUES TO BE WITH THE DIGGING
MID TO UPPER LEVEL TROF THAT IS EXPECTED TO TRACK ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY REGION LATE FRIDAY INTO EARLY SATURDAY.
A LOW PRESSURE SYSTEM WILL HAVE MADE IT INTO THE UPPER GREAT LAKES
REGION ON FRIDAY WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH THE
REGION. AT THIS POINT...IT LOOKS LIKE AN MCS WILL POSSIBLY DEVELOP
ACROSS IOWA FRIDAY NIGHT INTO SATURDAY MORNING WITH THE FRONT
HAVING MADE IT DOWN INTO THIS REGION. A GOOD CHUNK OF FRIDAY MAY
END UP BEING DRY WITH THE COLD FRONT SPLITTING THE FORECAST
AREA.
AS THE MID TO UPPER LEVEL FLOW GOES MORE NORTHWESTERLY BEHIND THE
TROF...HIGH PRESSURE WILL BUILD IN ACROSS THE REGION FOR THE
WEEKEND ON INTO EARLY NEXT WEEK...BRINGING WITH IT SEASONABLE
TEMPERATURES AND DEW POINTS WITH HIGHS EXPECTED IN THE MID TO
UPPER 80S AND DEW POINTS IN THE LOW TO MID 60S. THE NEXT FEATURE
OF NOTE THAT THE 20.12Z ECMWF AND GFS SHOW IS A COLD FRONT
DROPPING DOWN INTO THE REGION FROM THE NORTH ON TUESDAY WHICH
COULD LEAD TO SOME SHOWERS AND THUNDERSTORMS.
&&
.AVIATION...LATE THIS AFTERNOON THROUGH WEDNESDAY
A TROUGH WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS AS IT
MOVES EAST THROUGH THE REGION LATE THIS AFTERNOON AND EVENING. SINCE
IT IS QUESTIONABLE WHETHER THEY WILL MAKE IT INTO TAF SITES...THEY
WERE NOT INCLUDED INTO THE 20.18Z FORECAST. IF THEY DID...THEY WOULD
BE MAINLY CONFINED TO THE 20.20Z TO 21.02Z TIME PERIOD.
HIGH PRESSURE WILL BUILD BACK ACROSS THE REGION TONIGHT. THIS HIGH
WILL PRODUCE GENERALLY LIGHT WINDS AND CLEAR SKIES. FOG MAY REDUCE
VISIBILITIES TO LESS THAN A MILE IN AREAS WHERE PRECIPITATION OCCURS
AND IN THE VALLEY LOCATIONS. DUE TO THIS...BCFG WAS ADDED TO THE
KLSE TAF BETWEEN 21.09Z AND AND 21.13Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...HALBACH
AVIATION...BOYNE
Hazardous weather outlook, Jul 20, 10:25 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 AM CDT TUE JUL 20 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1125 AM CDT TUE JUL 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEAK FRONT WILL PRODUCE SCATTERED THUNDERSTORMS AS IT MOVES
THROUGH THE REGION THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR. IF THIS
DOES OCCUR...LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE PRIMARY
THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A LOW PRESSURE SYSTEM WILL STRENGTHEN OVER THE CENTRAL PLAINS
WEDNESDAY...THEN LIFT NORTHEAST INTO AND ACROSS THE REGION THURSDAY
AND THURSDAY NIGHT. THUNDERSTORM CHANCES WILL INCREASE AND SPREAD
INTO THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THERE IS
A SLIGHT RISK OF SEVERE STORMS WITH THIS SYSTEM...MAINLY THURSDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
MAIN SEVERE THREATS...ALONG WITH THE POSSIBILITY OF LOCALLY HEAVY
RAINS AND ISOLATED TORNADOES.
A CHANCE OF THUNDERSTORMS LINGERS ON FRIDAY. THE RISK OF SEVERE
WEATHER WITH ANY STORMS ON FRIDAY APPEARS QUITE LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THIS SEVERE WEATHER THREAT THIS
AFTERNOON...WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RRS/BOYNE
In the hours before
Special weather statement, Jul 20, 12:53 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT TUE JUL 20 2010
WIZ017-029-201945-
CLARK-TAYLOR-
153 PM CDT TUE JUL 20 2010
...SCATTERED THUNDERSTORMS EXPECTED ACROSS CLARK AND TAYLOR COUNTIES
THIS AFTERNOON...
THROUGH 3 PM...SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE TO
DEVELOP ACROSS TAYLOR AND CLARK COUNTIES. A FEW OF THESE
THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 30 MPH AND PEA SIZE HAIL
AS THEY MOVE EAST AT 20 MPH.
BOYNE
Special weather statement, Jul 20, 2:07 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT TUE JUL 20 2010
WIZ017-029-202100-
CLARK-TAYLOR-
307 PM CDT TUE JUL 20 2010
...STRONG THUNDERSTORMS CONTINUING TO DEVELOP ACROSS CLARK AND
TAYLOR COUNTIES...
THROUGH 4 PM...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP AND MOVE EAST AT 25 MPH ACROSS NORTH CENTRAL
WISCONSIN MAINLY NORTH OF WISCONSIN 29. A FEW OF THESE THUNDERSTORMS
MAY BECOME SEVERE AND THEY WILL BE CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL AND WIND GUSTS TO 40 MPH.
BOYNE
Thunderstorm Wind, Taylor
- When
- July 20, 2:33 PM CST
- Where
- Taylor County, 0.69 mi N of Medford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 45.140, -90.350
Several large trees were blown down in the city of Medford.
Thunderstorm Wind, Taylor
- When
- July 20, 3:02 PM CST
- Where
- Taylor County, 4.08 mi S of Donald
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $750
- Reported by
- Emergency Manager
- Coordinates
- 45.191, -90.905
Three trees were blown down along County Highway H south of Miller Avenue.
Hail, Taylor
- When
- July 20, 3:10 PM CST to 3:14 PM CST
- Where
- Taylor County, 0.49 mi W of Gilman
- Measured
- 1.25 in hail
- Crop damage
- $350,000
- Reported by
- Emergency Manager
- Coordinates
- 45.170, -90.810
Hail fell in and around Gilman for about 5 minutes and ranged in size from three quarters of an inch up to 1.25 inches. The emergency manager reported some of the dime sized hail produced a swath of damage about a 1/2 mile wide and 4 miles long. Corn, beans and hay were stripped of their leaves and smashed down. The piles of hail along the roads in this area resembled plowed snow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 20101 death · $5.4 million · 5 events
- Flash Flood in Arizona, July 20, 20101 death · $2.0 million · 1 event
- Hail and Damaging Winds in Wisconsin, July 20, 20101 injured · $16 million · 1.75 in hail · 36 events
- Marine Strong Wind in South Atlantic Coastal Waters, July 20, 20101 death · 1 event
- Flash Flood in Ohio, July 20 to 21, 2010$4.0 million · 1 event
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 2010$480,000 · 10 events
- Flash Flooding and Damaging Winds in West Virginia, July 20 to 21, 2010$246,000 · 50 kt wind · 9 events
- Flooding in Illinois, July 20 to 23, 2010$250,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$140,000 · 2.5 in hail · 14 events
- Flood in Iowa, July 20 to 21, 2010$250,000 · 1 event
- Flood in Missouri, July 20 to 22, 2010$250,000 · 1 event
- Hail and Damaging Winds in Kansas, July 20 to 21, 2010$71,000 · 1.5 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244737, 244739, 244730.